Ohio, 2014

Hail in Ohio, August 21, 2014

August 21, 2014 · NWS CLE · 1 event in 1 county or zone

A cold front moved across northern Ohio on August 21st. Showers and thunderstorms developed in advance of the front with a couple becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across northern Ohio on August 21st. Showers and thunderstorms developed in advance of the front with a couple becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 21, 12:12 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 21, 12:12 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
112 PM EDT THU AUG 21 2014

.SYNOPSIS...
A WARM FRONT OVER THE MIDWEST WILL SLOWLY MOVE NORTHEAST TO NEAR
LAKE ERIE THIS WEEKEND. THE FRONT WILL LIKELY STALL AND REMAIN IN
THE AREA INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG WARM ADVECTION OVER THE MIDWEST IS BEING BLOCKED BY THE
UPPER LOW OVER THE EASTERN GREAT LAKES...AT LEAST FOR THE TIME
BEING. THE WESTERLY FLOW ALOFT WILL ENABLE THE SHOWERS AND
THUNDERSTORMS OVER INDIANA AND WESTERN OHIO TO SLIDE EAST INTO THE
FORECAST AREA THIS AFTERNOON AS THAT CLUSTER OF STORMS HAS
ESSENTIALLY BECOME A MID LEVEL CONVECTIVE VORTEX. THE BEST CHANCE
FOR WIDESPREAD SHOWERS/STORMS WOULD SEEM TO BE FROM AROUND
FINDLAY TO MANSFIELD TO CANTON AND POINTS SOUTHEAST. THE HEAVIEST
MAY SLIDE JUST SOUTH OF THE FORECAST AREA.

THERE IS ALREADY ENOUGH CAPE AND LOW LEVEL MOISTURE THAT
CONVECTION WILL POP US ELSEWHERE BUT PROBABLY IN A MORE RANDOM
FASHION FROM OUTFLOW BOUNDARIES OR OTHER CONVERGENCE SOURCES.
THERE MAY BE ENOUGH DEBRIS CLOUDS TO SUPPRESS THE ACTIVITY FOR A
WHILE. THERE WILL LIKELY BE A LAKE SHADOW UP THE EAST LAKESHORE
THAT MAY PROTECT ASHTABULA AND ERIE FROM ANY NEW CONVECTION FOR A
WHILE BUT NO GUARANTEES. NOT MUCH SHEAR ALOFT BUT NOT AS WARM
ALOFT AS ONE MIGHT GUESS...THE FREEZING LEVEL IS GENERALLY BETWEEN
13-14K. CANNOT RULE OUT A FEW ENERGETIC THUNDERSTORMS BUT AS HAS
BEEN THE CASE THE RAIN IS MORE OF A THREAT. IF WE GET ANY TRAINING
THEN THERE COULD BE LOCALIZED FLOOD PROBLEMS.

THE HUMID AIR MASS AND INCREASING CLOUDS SHOULD HELP TO KEEP
TEMPS FROM RISING TOO MUCH. EXPECT HIGHS FROM UPPER 70S TO THE LOWER
80S...MAYBE A FEW MID 80S WHERE THERE IS THE MOST SUNSHINE. LOWERED
FORECAST HOURLY AND MAX TEMPERATURES ACROSS THE SOUTHWEST COUNTIES WHERE
IT WILL STAY CLOUDIEST WITH THE MOST SHOWERS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
THE FRONT WILL REMAIN STALLED OVER OR NEAR THE AREA THRU SUN NIGHT
TO CONTINUE TO PROVIDE A FOCUS FOR CONVECTION. AS WAVES OF
CONVECTION OCCUR THE THREAT FOR FLOODING WILL REMAIN HIGHER THAN
NORMAL. NEXT ROUND OF HEAVY RAIN MAY HOLD OFF UNTIL LATE TONIGHT
INTO FRI WITH A COMPLEX THAT DEVELOPS OVER WI/NRN IL AND MOVES ESE
INTO THE CWA THEN END OF TONIGHT AND FRI. SOME OF THESE STORMS IN
THE WEST COULD BE SEVERE TONIGHT AND FRI.

SAT INTO SAT NIGHT SOMEWHAT DRIER AIR IS SHOWN MOVING OVER THE AREA
SO THIS TIME PERIOD MAY BE THE BEST SHOT AT SEEING THE LEAST AMOUNT
OF CONVECTION. SAT AND SUN HAVE THE BEST POTENTIAL TO BE VERY WARM
DAYS...ESPECIALLY IN THE SW IF ENOUGH SUNSHINE CAN OCCUR. HIGHS
THESE DAYS IN THE SW MAY BE NEAR 90 DEGREES.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
THE UPPER LEVEL RIDGE WILL CONTINUE TO INCREASE ITS INFLUENCE ON THE
AREA INTO AT LEAST TUESDAY. AFTERNOON HEATING AND ANY LOCALIZED
CONVERGENCE MAY BE ABLE TO CAUSE A FEW AFTERNOON/EVENING
THUNDERSTORMS. BY WEDNESDAY THE RIDGE SHOULD BE BREAKING DOWN AND
START TO GET NUDGED EASTWARD AS A TROUGH DIGS INTO THE NORTHERN
PLAINS. THIS MAY MEAN INCREASING THUNDERSTORM CHANCES FOR WEDNESDAY.

THE REGION WILL CONTINUE TO SEE THE LONGEST STRETCH OF WARM AND
HUMID AIR OF THE SEASON. HIGHS WILL REMAIN ABOVE AVERAGE WITH MIDDLE
AND UPPER 80S COMMON. SLIGHTLY COOLER NEAR THE LAKESHORE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A WARM FRONT THAT IS LOCATED FROM CENTRAL ILLINOIS INTO SOUTHWEST
OHIO WILL BECOME THE MAIN CONCERN FOR OUR WEATHER THE NEXT DAY OR
TWO.

THE ATMOSPHERE REMAINS MOIST WITH SOME INSTABILITY NEAR THE
WARM FRONT. SHOWERS AND THUNDERSTORMS WILL CLIP THE SOUTHERN HALF
OF OUR COUNTY WARNING AREA. WE CAN STILL EXPECT SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING MAINLY FROM KCLE EASTWARD
ACROSS KCAK INTO THE KYNG AREA.

THERE APPEARS TO BE A CHANCE OF AN AREA OF THUNDERSTORMS WITH
HEAVY DOWNPOURS WILL POSSIBLY OCCUR AFTER MIDNIGHT INTO FRIDAY
MORNING AS A MESOSCALE CONVECTIVE SYSTEM (MCS) DEVELOPS AND MOVES
INTO NW OHIO. OTHER LOCATIONS FURTHER EAST COULD BE IN THE PATH
AFTER 12Z ON FRIDAY.

OUTLOOK...NON VFR POSSIBLE IN SHOWERS/THUNDERSTORMS THIS AFTERNOON
THROUGH FRIDAY NIGHT.

&&

.MARINE...
A WARM FRONT WILL BE LOCATED OVER OHIO INTO THE WEEKEND. THIS
OCCURRING AS HIGH PRESSURE SLOWLY BUILDS IN THE MIDDLE LEVELS OF THE
ATMOSPHERE INTO THE WEEKEND. THIS SHOULD MEAN FAIRLY LIGHT WINDS
THROUGH THE PERIOD WITH WINDS ATTEMPTING TO BECOME ONSHORE EACH
AFTERNOON. A LAND BREEZE IS ANTICIPATED EACH NIGHT. WAVES WILL BE 2
FEET OR LESS AWAY FROM THE THUNDERSTORMS. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE TONIGHT INTO THE FIRST HALF OF FRIDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...ADAMS
LONG TERM...MULLEN
AVIATION...BC
MARINE...MULLEN
Hazardous weather outlook, Aug 21, 3:00 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
400 AM EDT THU AUG 21 2014

OHZ009>014-019>023-028>033-036>038-047-089-PAZ001>003-220800-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-
MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
400 AM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LOCALLY HEAVY RAIN IS EXPECTED FRIDAY INTO FRIDAY NIGHT AND THIS
MAY CAUSE FLOODING TO DEVELOP. A FLOOD WATCH MAY EVENTUALLY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-220800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
400 AM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>008-017-018-027-220800-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-
400 AM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO OCCUR LATE
TODAY AND TONIGHT FOR THE INTERSTATE 75 COUNTIES AND NEARBY AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LOCALLY HEAVY RAIN IS EXPECTED AT TIMES INTO FRIDAY NIGHT AND
THIS MAY CAUSE FLOODING TO DEVELOP. A FLOOD WATCH MAY EVENTUALLY
BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 108 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ashtabula

When
August 21, 1:15 PM EST
Where
Ashtabula County, Williamsfield
Measured
1 in hail
Reported by
Post Office
Coordinates
41.530, -80.570

Quarter sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540226.